Alert archive / Minnesota / Frost Advisories in 2008

Frost Advisory 2, NWS Grand Forks, ND

May 20, 200810 counties in Minnesota; 8 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at May 20, 2008, 3:04 PM CDT for 10 counties in Minnesota; 8 counties in North Dakota. It took effect at May 21, 2008, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 20, 2008, 3:04 PM CDT (20:04 UTC)
In effect from
May 21, 2008, 1:00 AM CDT
Expired
May 21, 2008, 7:33 AM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 202004
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
304 PM CDT TUE MAY 20 2008

...A COLD NIGHT IS IN STORE FOR THE REGION...

.UNSEASONABLY COLD HIGH PRESSURE WILL SETTLE OVER EASTERN NORTH
DAKOTA AND WESTERN MINNESOTA TONIGHT. THIS COUPLED WITH CLEAR
SKIES AND LIGHT WINDS WILL CAUSE UNSEASONABLY COLD TEMPERATURES 
TONIGHT. TEMPERATURES WILL FALL QUICKLY AFTER SUNSET...SO TAKE THE
PROPER PRECAUTIONS IF YOU HAVE TENDER VEGETATION.

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-211300-
/O.NEW.KFGF.FZ.W.0001.080521T0600Z-080521T1300Z/
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN...RED LAKE...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...ADAMS
304 PM CDT TUE MAY 20 2008

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY. 

TEMPERATURES WILL FALL QUICKLY TONIGHT...AND BOTTOM OUT INTO THE
UPPER 20S FOR THE NORTHERN RED RIVER VALLEY AND ADJACENT PORTIONS
OF NORTHWEST MINNESOTA. SOME LOCALIZED SHELTERED AREAS COULD FALL
INTO THE MID 20S.

A COLD AREA OF HIGH PRESSURE OVERNIGHT WILL PROVIDE CLEAR SKIES...LIGHT
WINDS AND VERY DRY AIR...SETTING THE STAGE FOR SUB FREEZING TEMPERATURES.

A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION...SO TAKE THE PROPER PRECAUTIONS IF YOU HAVE
SENSITIVE VEGETATION.

$$

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
211300-
/O.NEW.KFGF.FR.Y.0002.080521T0600Z-080521T1300Z/
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...MAHNOMEN...
LAKE ITASCA...PARK RAPIDS...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...WADENA...
ELBOW LAKE...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
304 PM CDT TUE MAY 20 2008

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY. 

TEMPERATURES WILL FALL QUICKLY TONIGHT...AND BOTTOM OUT AROUND
FREEZING FOR THE SOUTHERN RED RIVER VALLEY AND WEST CENTRAL
MINNESOTA. A COLD AREA OF HIGH PRESSURE WILL PROVIDE CLEAR
SKIES...LIGHT WINDS AND VERY DRY AIR...SETTING THE STAGE FOR
UNSEASONABLY COLD TEMPERATURES TONIGHT.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
DK
2 follow-up statements
000 
WWUS73 KFGF 210206 AAA
NPWFGF

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
906 PM CDT TUE MAY 20 2008

...A COLD NIGHT IS IN STORE FOR THE REGION...

.UNSEASONABLY COLD HIGH PRESSURE IS EXPECTED TO SETTLE OVER
EASTERN NORTH DAKOTA AND WESTERN MINNESOTA TONIGHT. CLEAR SKIES
AND LIGHT WINDS WILL CREATE UNSEASONABLY COLD TEMPERATURES. LOOK
FOR TEMPERATURES TO FALL QUICKLY AFTER SUNSET...SO TAKE THE PROPER
PRECAUTIONS IF YOU HAVE TENDER VEGETATION.

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-211300-
/O.CON.KFGF.FZ.W.0001.080521T0600Z-080521T1300Z/
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN...RED LAKE...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...ADAMS
906 PM CDT TUE MAY 20 2008

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY. 

TEMPERATURES WILL FALL QUICKLY TONIGHT...BOTTOMING OUT IN THE
UPPER 20S IN THE NORTHERN RED RIVER VALLEY AND ADJACENT PORTIONS OF
NORTHWEST MINNESOTA. SOME LOCALIZED SHELTERED AREAS COULD FALL
INTO THE MIDDLE 20S.

A COLD AREA OF HIGH PRESSURE OVERNIGHT WILL PROVIDE CLEAR SKIES...
LIGHT WINDS AND VERY DRY AIR...SETTING THE STAGE FOR SUB FREEZING
TEMPERATURES.

A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION...SO TAKE THE PROPER PRECAUTIONS.

$$

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
211300-
/O.CON.KFGF.FR.Y.0002.080521T0600Z-080521T1300Z/
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...MAHNOMEN...
LAKE ITASCA...PARK RAPIDS...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...WADENA...
ELBOW LAKE...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
906 PM CDT TUE MAY 20 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY. 

TEMPERATURES WILL FALL QUICKLY TONIGHT...AND BOTTOM OUT AROUND
FREEZING FOR THE SOUTHERN RED RIVER VALLEY AND WEST CENTRAL
MINNESOTA. A COLD AREA OF HIGH PRESSURE WILL PROVIDE CLEAR
SKIES...LIGHT WINDS AND VERY DRY AIR...SETTING THE STAGE FOR
UNSEASONABLY COLD TEMPERATURES TONIGHT.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

NG
000 
WWUS73 KFGF 211233
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
733 AM CDT WED MAY 21 2008

...FROST ADVISORY AND FREEZE WARNING CANCELLED...


MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-211345-
/O.CAN.KFGF.FZ.W.0001.000000T0000Z-080521T1300Z/
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN...RED LAKE...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...ADAMS
733 AM CDT WED MAY 21 2008

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FREEZE WARNING. 

WITH TEMPERATURES CURRENTLY AT OR ABOVE FREEZING THE THE THREAT 
FOR FROST HAS ENDED. 

$$

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
211345-
/O.CAN.KFGF.FR.Y.0002.000000T0000Z-080521T1300Z/
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...MAHNOMEN...
LAKE ITASCA...PARK RAPIDS...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...WADENA...
ELBOW LAKE...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
733 AM CDT WED MAY 21 2008

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FROST ADVISORY. 

WITH TEMPERATURES CURRENTLY AT OR ABOVE FREEZING THE THE THREAT 
FOR FROST HAS ENDED. 

$$
VOELKER

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 20, 2:43 PM CDT, 21 minutes earlier.

Area forecast discussion, May 20, 2:43 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT TUE MAY 20 2008

.SHORT TERM...
THE MAIN CHALLENGE WILL BE TEMPS AND FROST/FREEZE HEADLINES
TONIGHT...TEMPS...THEN CONVECTIVE CHANCES FOR THIS WEEKEND. HIGH
PRESSURE CENTERED ALONG THE SASKATCHEWAN/MANITOBA BORDER CONTINUES
TO USHER IN DRY AND UNSEASONABLY COLD AIR THIS AFTERNOON. DEWPOINTS
HAVE FALLEN INTO THE UPPER 20S FOR MOST AREAS THIS AFTERNOON...AS
TEMPS STRUGGLE WELL BELOW NORMAL. THE GFS HAS A GOOD OVERALL
HANDLE ON SFC AND UPPER AIR FIELDS...WITH LITTLE OVERALL DIFFERENCE
NOTED COMPARED TO OTHER MODELS.

FOR TONIGHT...SFC HIGH PRESSURE WILL MOVE INTO THE REGION AFTER
SUNSET. THIS COUPLED WITH VERY DRY AIR...CLEAR SKIES AND LIGHT
WINDS WILL SET THE STAGE FOR IDEAL RADIATIONAL COOLING. TEMPS
SHOULD FALL INTO THE UPPER 20S NORTH TO AROUND 32 SOUTH...AND
FREEZE HEADLINES WILL BE NEEDED NORTH WITH A FROST ADVISORY IN THE
SOUTH. SOME AREAS IN THE NORTH MAY FALL INTO THE MID 20S
LOCALLY...WITH NEAR RECORD/RECORD LOWS (29 AT GFK...25 AT FGF...25
FAR...27 AT DVL) POSSIBLE. THE EVENING SHIFT WILL HAVE TO SEE IF
AN EXPANSION OF THE FREEZE WARNING (TEMPS BELOW 30F) MAY BE NEEDED
FURTHER SOUTH OVERNIGHT.

WED-FRI...A SPRAWLING RIDGE ALOFT WILL BUILD AND SHIFT EAST INTO
THE NORTHERN PLAINS AS A CLOSED LOW DEVELOPS IN THE SW CONUS. TEMPS
WILL ONLY SLOWLY WARM THROUGH THE PERIOD WITH SOUTH/SOUTHEASTERLY
FLOW. THE AREA WILL REMAIN DRY THOUGH WITH EASTERLY SFC WINDS
CONTINUING TO PROVIDE DRY AIR ADVECTION. TEMPS SHOULD WARM TO
NEAR NORMAL BY FRIDAY...WITH SOUTHEAST WINDS INCREASING.

.LONG TERM (SAT-TUE)...
MODELS IN GOOD AGREEMENT WITH MAIN FEATURES THROUGH THE EXTENDED. AS
OMEGA BLOCK DEVELOPS FOR A SHORT PERIOD WITH THE RIDGE EXTENDING
ACROSS THE PLAINS GULF MOISTURE WILL ADVECT NORTHWARD FRIDAY AND
SATURDAY. DID KEEP INHERITED POPS FOR THUNDERSTORMS THROUGH THE
WEEKEND AS SW FLOW AND ENERGY ROTATING AROUND WESTERN CONUS LOW WILL
PROVIDE LIFT ABOVE INCREASING MOISTURE FIELDS. TEMPERATURES THIS
WEEKEND SHOULD BE NEAR NORMAL YET WILL BE HIGHLY DEPENDANT ON CLOUD
COVER AND PRECIP.

&&

.AVIATION...
GUSTY WINDS WILL DIMINISH AS THE ATMOSPHERE DECOUPLES THIS EVENING
WITH SUNDOWN AND HIGH PRESSURE RIDGE MOVES IN. VFR CONDITIONS WILL
PREVAIL OVERNIGHT WITH CLEAR SKIES EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FROST ADVISORY FROM 1 AM TO 8 AM CDT WEDNESDAY FOR NDZ028>030-
     038-039-049-052-053.

     FREEZE WARNING FROM 1 AM TO 8 AM CDT WEDNESDAY FOR NDZ006>008-
     014>016-024-026-027-054.

MN...FROST ADVISORY FROM 1 AM TO 8 AM CDT WEDNESDAY FOR MNZ002-003-
     022>024-027>032-040.

     FREEZE WARNING FROM 1 AM TO 8 AM CDT WEDNESDAY FOR MNZ001-
     004>009-013>017.

&&

DK/JK
Hazardous weather outlook, May 20, 7:00 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT TUE MAY 20 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST WILL BE POSSIBLE FOR LATE TONIGHT MAINLY ACROSS THE
NORTHERN TWO THIRDS OF THE RED RIVER VALLEY.

A CLEAR SKY...DRY AIR...LIGHT WINDS AND HIGH PRESSURE OVERHEAD WILL
ALLOW FOR LOW TEMPERATURES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR SATURDAY AND WOULD BE
MOST LIKELY ACROSS THE SOUTHERN RED RIVER VALLEY.

MOIST UNSTABLE AIR IS EXPECTED TO MOVE NORTH INTO THE RED RIVER
VALLEY SATURDAY. ALSO AN UPPER LEVEL SYSTEM WILL MOVE THROUGH THE
REGION SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:04 PM CDTFreeze WarningFGFBeltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more16 hr

Nearby

Frost Advisories in Minnesota, 2008Frost Advisories in North Dakota, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.